Exacerbation of angina associated with latanoprostBMJ 2001; 323 doi: https://doi.org/10.1136/bmj.323.7316.783 (Published 06 October 2001) Cite this as: BMJ 2001;323:783
Latanoprost is a prostaglandin F2a analogue used to treat open angle glaucoma.1 Ocular side effects include conjunctival hyperaemia, iris pigmentation, anterior uveitis, and cystoid macular oedema in patients who have had surgery for cataract. We report a patient developing an exacerbation of angina while receiving treatment with latanoprost for glaucoma.
A 73 year old man was referred with pseudoexfoliative glaucoma. He had peripheral vascular disease and ischaemic heart disease. His symptoms were well controlled with glyceryl trinitrate, amlodipine, and clopidogrel. He was prescribed latanoprost 0.005% eye drops once daily. Four weeks later he noticed the onset of angina within 45 minutes to 1 hour of instillation of the drop. He increased his dose of glyceryl trinitrate to alleviate the pain. Assuming that latanoprost was exacerbating his angina he stopped taking the drops. This ameliorated his angina. Over the next 10 days he rechallenged himself three times with latanoprost, and each time he experienced angina within an hour of taking the drug. We therefore discontinued latanoprost. His glaucoma is now controlled by dorzolamide eye drops, and his angina is now stable.
We know of no published report of exacerbation of angina by latanoprost. The Latanoprost Study Group reported no adverse systemic side effects,2 and reports to the Medicines Control Agency are rare.
We postulate two possible ways that latanoprost may cause angina. Prostaglandin F2a is a known vasoconstrictor—systemic absorption of latanoprost applied topically can induce vasoconstriction in coronary vessels, causing angina, especially in patients with unstable angina. Several prostaglandins, including prostaglandin F2a, have been shown to induce hypertrophy of cardiac myocyte in an animal model by the expression of c-fos, atrial natriuretic factor and α skeletal actin.3 Ventricular hypertrophy can lead to abnormally increased oxygen demand, thereby causing myocardial ischaemia and angina in an already compromised heart.4 Although there is no quantitative proof of the angina in the form of an ST segment ischaemia on electrocardiography, our patient experienced worsening angina on rechallenge on three separate occasions.
We have reported this incident to the Medicines Control Agency and the manufacturer.
Competing interests None declared.